Alert archive / California / Beach Hazards Statements in 2018

Beach Hazards Statement 16, NWS Los Angeles, CA

November 25, 2018Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Nov 25, 2018, 4:12 PM PST for Los Angeles County, California. It took effect at Nov 27, 2018, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2018, 4:12 PM PST (00:12 UTC)
In effect from
Nov 27, 2018, 12:00 PM PST
Expired
Nov 26, 2018, 1:18 PM PST
In force
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WHUS46 KLOX 260012
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
412 PM PST Sun Nov 25 2018

CAZ034-035-039>041-087-261130-
/O.NEW.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
412 PM PST Sun Nov 25 2018

...OUTLOOK FOR HIGH SURF TO AFFECT WEST TO NORTHWEST BEACHES FROM
SAN LUIS OBISPO COUNTY TO LOS ANGELES COUNTY IN EFFECT FROM 
TUESDAY AFTERNOON THROUGH FRIDAY EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for the potential of high surf and 
dangerous rip currents, which is in effect from Tuesday afternoon 
through Friday evening.

A strong storm system in the Gulf of Alaska has begun to generate
a long period large groundswell that will approach the Central 
Coast of California by Tuesday afternoon. There will be enough of 
a westerly component to filter into the Southern California Bight
by late Tuesday afternoon or evening bringing the potential for 
high surf to most west to northwest facing beaches from San Luis 
Obispo to Los Angeles Counties including the west facing side of 
Santa Catalina Island.

For the Central Coast...Breakers between 10 and 18 feet with local
sets to 20 feet are expected for west to northwest facing beaches
from Tuesday afternoon through Friday evening. The peak time for 
the highest surf should occur Wednesday morning through early 
Thursday morning. 

For Los Angeles, Ventura Counties and west facing beaches in
Santa Barbara...Breakers will range from 6 to 12 feet with long 
period swells from late Tuesday afternoon or evening through 
Friday evening. The peak time for the highest surf should occur 
Wednesday morning through Thursday morning. 

There will be a high likelihood of strong and dangerous rip
currents along with the high surf. Sneaker waves and other 
hazards can create life-threatening conditions in the surf zone. 
Swim near a lifeguard. If caught in a rip current, relax and 
float. Don't swim against the current. If able, swim in a 
direction following the shoreline. If unable to escape, face the 
shore and call or wave for help.

&&

Kaplan/KJ

$$
2 follow-up statements
095 
WHUS46 KLOX 260952
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
152 AM PST Mon Nov 26 2018

CAZ034-035-039>041-087-262300-
/O.CON.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
152 AM PST Mon Nov 26 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH FRIDAY EVENING...

A strong storm system in the Gulf of Alaska has begun to generate
a large and long period swell that will approach the Central 
Coast of California by Tuesday afternoon. There will be enough of 
a westerly component for this swell to spread through the 
Southern California Bight late Tuesday and Tuesday night.
This swell will bring the potential for high surf to most west
and northwest facing beaches from San Luis Obispo to Los Angeles 
Counties, including the west facing side of Santa Catalina Island.

For the Central Coast, breakers between 10 and 15 feet with local
sets to 20 feet are possible across west and northwest facing 
beaches from late Tuesday afternoon or evening through Thursday. 
High surf advisories will likely be needed during this time.

Computer models are showing even larger swell pushing into the 
coastal waters late Thursday and Thursday night, which could bring
even higher surf to Central Coast beaches, with surf possibly
reaching High Surf Warning levels. 

For Los Angeles and Ventura Counties and west facing beaches of
southern Santa Barbara County, surf may reach 6 to 12 feet as 
early as Tuesday night or early Wednesday, continuing through 
Thursday. There may be an increase in swell and surf late Thursday
and Thursday night.

Surf is expected to subside slowly by late Friday or Friday night. 
 
There is high likelihood of strong and dangerous rip currents 
along with the high surf. Sneaker waves and other hazards can 
create life-threatening conditions in the surf zone. Swim near a 
lifeguard. If caught in a rip current, relax and float. Don't swim
against the current. If able, swim in a direction following the 
shoreline. If unable to escape, face the shore and call or wave 
for help.

&&

Kaplan/KJ/DB

$$
479 
WHUS46 KLOX 262118
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
118 PM PST Mon Nov 26 2018

CAZ034-035-270530-
/O.CAN.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/
/O.NEW.KLOX.SU.Y.0020.181127T2000Z-181201T0600Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
118 PM PST Mon Nov 26 2018

...HIGH SURF ADVISORY IN EFFECT FROM NOON TUESDAY TO 10 PM PST
FRIDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Advisory, which is in effect from noon Tuesday to 10 PM
PST Friday. The Beach Hazards Statement has been cancelled. 

* SURF...10 to 18 feet with local sets to 20 feet. The highest
  surf will begin on Wednesday and persist through at least
  Thursday night. 

* COASTAL FLOOD...Minor coastal flooding of low-lying areas and
  beach erosion is possible during times of high tide. 

* TIDES...A high tide of 5.9 feet is expected around noon on
  Tuesday, followed by a 5.4 foot tide at 115 pm on Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and capsize
  small boats near shore. Pooling of sea water is possible around
  high tide at beach and harbor areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ039>041-087-270530-
/O.CAN.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/
/O.NEW.KLOX.SU.Y.0020.181128T0200Z-181201T0600Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
118 PM PST Mon Nov 26 2018

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM TUESDAY TO 10 PM PST
FRIDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Advisory, which is in effect from 6 PM Tuesday to 10 PM
PST Friday. The Beach Hazards Statement has been cancelled. 

* SURF...6 to 12 feet. The highest surf will begin Wednesday
  afternoon and persist through at least Thursday night. 

* COASTAL FLOOD... Minor coastal flooding of low-lying areas and
  beach erosion is possible during times of high tide. 

* TIDES...A high tide of 5.6 feet is expected between noon and 1
  pm on Wednesday.

* IMPACTS... There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Sweet

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 25, 3:10 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 25, 3:10 PM PST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
310 PM PST Sun Nov 25 2018

.SYNOPSIS...25/702 AM.

Conditions will be warm and dry through Tuesday. A storm system will
move into the region by early Wednesday in the north and rain is
likely everywhere by Thursday and early on Friday. The rain may
linger through Saturday but dry conditions will return by Sunday.

&&

.SHORT TERM (TDY-WED)...25/123 PM.

Skies were mostly sunny this afternoon with a few high clouds
moving through L.A. County. High temps were trending a few degrees
warmer compared to yesterday across coast and valleys as expected
with a weak Santa Ana. Which also means that interior locations
such as the Antelope Valley and lower mountain elevations would be
a few degrees cooler. The weak offshore winds will continue
through Tue morning before shifting onshore Tue afternoon. Not
expecting to issue any wind advisories with this round of weak
offshore winds. However, winds should remain below advisory
thresholds with gusts ranging between 30 and locally 45 mph in the
mountains. High temps will trend a few more degrees warmer across
the board Monday with LA/Ventura Coast and coastal valleys
reaching the mid to upper 70s. The Central Coast will keep some of
the offshore winds in the morning with high temps expected to
reach the lower 70s with a few locations reaching the mid 70s like
San Luis Obispo and Santa Maria.

By Tuesday, as mentioned earlier, the weak offshore winds will
switch to onshore late in the morning allowing a cooler seabreeze
to prevail along coastal areas then work into the valleys in the
afternoon. This will cause 2-6 degrees of cooling across coast and
coastal valleys, while the Santa Clarita Valley, lower mountain
elevations and the Antelope Valley rise a 3 to 6 degrees. There
will be some variable high clouds moving into the region ahead of
the next storm system which is expected to reach the Central Coast
as early as Tuesday night into Wednesday morning.

On Wednesday, both the GFS and ECMWF models continue to indicate a
strong upper level jet aproaching the Central Coast of California
from the west. A good subtropical fetch will feed into the
Central Coast. SLO County will be under the left front quadrant
exit region which would help with the lift process and bring
higher amounts of rain to the NW portion of the Central Coast
beginning Wednesday. Most areas S of Point Conception will be rain
free until Wednesday evening. Will go into more specifics with
the extended portion of the forecast. As far as high temps, there
will be significantly cooler temperatures with highs ranging from
the lower to mid 60s N of Point Conception, to the lower 70s to
the south. Cooler in the higher terrain.

.LONG TERM (THU-SUN)...25/215 PM.

Wednesday is the beginning of a pattern change to the weather.
Both the GFS and the ECMWF are in decent agreement with the next
system. The NAM is only going out through Wednesday evening, and
is a bit slower than the other two models, but still brings plenty
of rain to the northern portion of SLO County.

Confidence remains high for a pretty wet system along with gusty
winds Wednesday night into Friday. Expect between a half inch to
2 inches of total rainfall, except locally to 3 inches across the
NW portion of the SLO County foothills. As mentioned earlier, the
rain will begin across the Central Coast as early as Wednesday
morning or afternoon drawing in plenty of moisture due to the
placement of the jet and tapping into a decent plume of moisture.
As the upper trough begins to sag, an upper disturbance embedded
within the upper flow will bring additional rain to the Central
Coast Wednesday night into Thursday. The system will begin to sag
south Wednesday evening into Thursday affecting the entire
forecast area. Gusty SW to W winds will affect the areas ahead of
the front Wednesday night as it starts to drop south into Los
Angeles County. There will be some enhanced rainfall totals across
the NW portion of SLO County initially with the strong jet
approaching, but as the trough sags south, the Santa Ynez Range
and SBA south coast will see it's best chance of higher rainfall
totals Wednesday evening into Thursday morning. The same will be
true for the L.A. County Mountains Wednesday evening through
Thursday morning with low level SW flow. Winds will shift to the
NW initially across SLO/SBA counties by Thursday early afternoon
then Ventura and L.A. Counties a few hours later. Once the wind
shifts, Ventura County will feel the rainshadow effect.

The peak rainfall rates will be between 0.25 - 0.5 inches per
hour. This should cause some minor debris flows in the recent burn
areas and rockslides/mudslides to occur across some canyon roads
including PCH, Malibu/Las Virgenes Cyn, Kanan Road and Decker Cyn
to name a few. Overall, expect between one half inch to 2 inches
across the forecast area with higher amounts across the NW portion
of SLO County. Favored SW mountain slopes should see around 2
inches with this system.

Rainfall will become showery by Thursday afternoon through Friday.
Rainfall amounts will vary but should be light overall. Snow levels
will not be an issue due to the warmer nature of the moisture plume
moving across the region. Snow levels will remain quite high with
this system initially, but colder air punching into the area on
Friday could drop snow levels to between 5500 and 6500 feet,
bringing some snow flurries across the northern slopes of the
mountains Friday.

A colder air mass looks to settle into the area for late this week
and over the weekend. Overnight low temperatures could drop into
the mid 30s to mid 40s across many coastal and valley locations.
The colder valleys such as the interior valleys (Antelope and San
Luis Obispo County Valleys) and the Ojai and Santa Ynez Valleys
could see a potential for a frost and freeze Friday night through
Sunday morning.

&&

.AVIATION...25/1653Z.

At 1630Z, there was no marine inversion at KLAX.

Overall, high confidence in 18Z TAF package. Offshore flow will
increase across the area through the TAF period, keeping
conditions at VFR levels.

KLAX...high confidence in 18Z TAF. There is a 20% chance of
easterly winds reaching 8 knots after 14Z Monday morning.

KBUR...high confidence in 18Z TAF.

&&

.MARINE...25/1215 PM.

For the Outer Waters, high confidence in current forecast. Winds
and seas will remain below Small Craft Advisory (SCA) levels
through Monday night. On Tuesday, a large and long-period westerly
swell will move into the Outer Waters, resulting in SCA level
seas Tuesday through Friday. Additionally, northwest winds will
increase to SCA levels  Winds will increase to SCA levels on
Thursday and Friday.

For the Inner Waters north of Point Sal, winds and seas will
remain below SCA levels through Monday night. On Tuesday, a large
and long-period westerly swell will move into the waters,
resulting in SCA level seas Wednesday through Friday. There will
also be a 60% chance of SCA level northwest winds during the
afternoon and evening hours on Thursday and Friday.

For the Inner Waters south of Point Concpetion, winds and seas
will remain below SCA levels through Wednesday. On Thursday and
Friday, there is a 60% chance of SCA level west to northwest
winds.

&&

.FIRE WEATHER...25/309 PM.

Gusty Santa Ana winds will bring a warming and drying trend to the region
through Monday. Northeast winds will generally gust between 20 and 30 mph
today across wind prone areas of Los Angeles and Ventura counties, with
gusts between 30 and 40 mph by Monday morning. LAX-Daggett
gradient expected to peak around -5 mb on Monday morning.
Humidities are expected to remain above 25 percent today, but are
expected to lower to between 10 and 15 percent on Monday,
resulting in elevated to brief critical fire weather conditions.
Computer models are showing the potential for moderate to locally
heavy rain Wednesday into Thursday across Southwest California.
While it is still early, there is the potential for 0.50 to 2.00
inches of rain with this system, except local amounts up to 3.00
inches possible in the foothills of northwest San Luis Obispo
county. Peak rainfall rates are expected to range between 0.25 and
0.50 inches per hour, bringing a threat of rockslides, mudslides,
and minor debris flows. As we draw closer to the event, we will
be able to fine tune rainfall amounts, timing, and intensities.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

Widespread high surf and dangerous rip current are possible
Tuesday through Thursday. Periods of rain are possible Wednesday
night into Thursday and there may be some issues in and around the
recent burn areas.

&&

PUBLIC...Kaplan
AVIATION...RAT
MARINE...RAT
FIRE...Gomberg
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 1:18 PM PSTHigh Surf AdvisoryLOXLos Angeles5 days

Nearby

Beach Hazards Statements in California, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.